Colorado, 2019

Winter Storm in Colorado, February 14 to 15, 2019

February 14 to 15, 2019 · NWS PUB · 2 events in 2 counties and zones

A winter storm produced heavy snow and strong winds over sections of southern Colorado, including an impressive 17 inches of snow at Wolf Creek Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm produced heavy snow and strong winds over sections of southern Colorado, including an impressive 17 inches of snow at Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 14, 10:16 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 14, 10:16 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1016 AM MST Thu Feb 14 2019

.UPDATE...
Issued at 652 AM MST Thu Feb 14 2019

Cancelled the winter weather highlights that were in effect this
morning, and changed the start time of the winter weather
highlights that take effect later today.

&&

.SHORT TERM...(Today and tonight)
Issued at 459 AM MST Thu Feb 14 2019

Strong winds have continued thru the night along the I-25 corridor
as the upper jet remains over the area.  Thru the day, the upper jet
will be shifting northward.  For now will lean toward the higher
wind speeds in the MAV guidance into the afternoon hours from the I-
25 corridor and westward. Some light snow is expected to continue
thru the day over the central mtns and some of the southwest mtns,
with just light additional accumulations.  It will be another day of
above average temps in most locations, with highs mostly in the 60s
over the plains and in the 40s in the high valleys.

A front will be backing into the southeast plains late this
afternoon and this evening.  If the front comes in sooner than
expected, the temps over the far eastern areas may not get as warm
as forecast.

An upper trof will move over NV later this afternoon, and will then
over CO late tonight.  As this upper trof moves closer this
afternoon and evening, the snow along the CONTDVD will increase and
significant snow amounts are expected, especially over the Eastern
San Juan Mtns and the Eastern Sawatch Mtns.  Snow will also spread
to the eastern mtns tonight and acrs the San Luis Valley and the
Upper Arkansas River Valley.  At this time, snow amounts in the high
valleys and the eastern mtns, do not look like they will be high
enough to warrant a winter weather highlight.  Will add zone 61
(western Chaffee county between 9000 and 11000 ft) to the Winter Wx
Advisory for tonight and early Thu.  With upslope flow and increased
mstr tonight over the southeast plains, there will be chances for
precip mostly late tonight.  Low clouds are expected tonight over
the southeast plains, along with the potential for some fog.  There
will also be some risk of freezing drizzle in some portions of El
Paso county, and over the far southeast plains late tonight.  Toward
morning, it looks like the low level upslope decrease, with some
areas along the I-25 corridor returning to a more westerly flow, and
precip chances should decrease over the southeast plains, except of
the far eastern areas.

.LONG TERM...(Friday through Wednesday)
Issued at 450 AM MST Thu Feb 14 2019

Recent forecast model soundings, computer simulations and PV
analysis indicate that a rather restless meteorological pattern
should continue over southern Colorado during the bulk of the
longer term, with periods of gusty winds, precipitation/snow
amounts and temperatures the primary concerns.

Initially, the time-frame from Friday into Friday evening should
experience decreasing precipitation chances in combination with
continued gusty winds as well as near to above average
temperatures as a surface low developing over southeastern
Colorado interacts with a relatively dry zonal to upper ridging
pattern. In addition, latest trends suggest that only
localized/spotty fire conditions should be achieved Friday
afternoon(favoring sections of Las Animas county), so will
refrain from any fire weather highlights at this time.

Then, a series of upper disturbances are expected to impact southern
Colorado with unsettled conditions at times from later Friday
night into next Tuesday(with a potential lull in activity from
later Saturday night into Sunday morning).

At this this time, it appears that the period from later Friday
night into Saturday should note another round of snow(favoring
locations such as Lake, Chaffee and Mineral counties) where .10"
to .40" inches of precipitation should correlate to approximately
2 to 8 inches of snow during this time-frame, while eastern and
lower terrain locations of our CWA remaining basically dry,
although gusty winds should be experienced. WFO Pueblo will
continue to closely monitor the track, strength and timing of this
system and as we get closer to this potential event and if latest
trends continue, winter weather highlights may be issued.

Next focus of more potential widespread precipitation over many
sections of southern Colorado(including the potential of
accumulating snow and cooler temperatures) is projected from later
Sunday into Tuesday evening, followed by gradually improving
conditions by next Wednesday.

Above seasonal temperatures over the majority of southern Colorado
during the longer term should be realized from Friday into
Saturday, with below seasonal temperatures then anticipated from
Sunday into next Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1016 AM MST Thu Feb 14 2019

KALS:

An upper level trough will continue to affect KALS during the
forecast period. Gusty southwesterly winds will develop this
afternoon and precipitation (rain and snow) will develop during
the evening hours and will last the early morning hours. During
this period MVFR to IFR conditions are possible, depending on how
heavy the precipitation is. VFR will return during the morning
hours.

KCOS:

Gusty westerly winds are expected throughout the afternoon hours.
High resolution guidance suggests that there will a rotor
developing, which means that easterly winds are possible this
afternoon. Those winds have not been included in the TAFs due to
low confidence. A cold front will begin affecting the region this
evening. At first, the winds will shift from the east, then at
around 2300 MST, some freezing rain is possible. During this time
period MVFR and IFR conditions are also possible. VFR conditions
will return during the morning hours.

KPUB:

Gusty westerly winds are expected throughout the afternoon hours.
During the evening hours a cold front will move over the forecast
point, shifting the winds from the east. Showers will be in the
vicinity during the overnight hours, but at this point it seems
that KPUB will be missed. VFR conditions are expected throughout
the forecast period, but low clouds will fill the region during
the overnight hours.

There is a strong jet streak overhead, so expect strong to severe
turbulence throughout the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 10 AM MST
Friday for COZ058-061-064-066.

Winter Storm Warning from 5 PM this afternoon to 10 AM MST
Friday for COZ060-068.

&&

UPDATE...28
AVIATION...SKELLY
Hazardous weather outlook, Feb 14, 5:57 AM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
557 AM MST Thu Feb 14 2019

COZ058>089-093>099-151300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
557 AM MST Thu Feb 14 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will continue along the Continental Divide today and tonight,
but will increase tonight, with significant accumulations expected.
Snow will spread to the San Luis Valley, Upper Arkansas River Valley
and eastern mountains this evening and tonight.  The Upper Arkansas
River Valley and San Luis Valley should just see some light
accumulations, while the eastern mountains could see three to seven
inches.  There will be the potential for some light freezing drizzle
late tonight in portions of El Paso county and over the far
southeast plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An additional one to two inches of snow is anticipated over
portions of the eastern San Juan mountains, the eastern Sawatch
mountains and western Chaffee county from sunrise Friday into
later Friday morning.

Another period of accumulating snow is then projected from later
Friday night into Saturday, primarily favoring portions of Lake,
Chaffee and Mineral counties, where an additional 2 to 8 inches of
snow will be possible during this time-frame.

Then, the next round of accumulating snow in combination with
colder temperatures is anticipated from later Sunday into Tuesday
evening.

Finally, gusty winds are expected to continue across the majority
of southern Colorado from Friday into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters can be
expected today and tonight along the Continental Divide, and tonight
over the eastern mountains, and will be possible tonight in the high
valleys.

In the hours before

Local storm report, Feb 14, 7:41 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
741 AM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SE WOLF CREEK PASS    37.47N 106.79W
02/14/2019  M3.0 INCH        MINERAL            CO   PUBLIC

            REPORTED BY WOLF CREEK SKI PATROL OVER THE
            PAST 24 HOURS.

&&
Local storm report, Feb 14, 9:04 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
904 AM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     NON-TSTM WND GST 2 SSW MANITOU SPRINGS   38.83N 104.93W
02/14/2019  M60 MPH          EL PASO            CO   MESONET

            MESONET STATION AT498, 2 SSW MANITOU SPGS.

0840 AM     NON-TSTM WND GST 2 SSW AIR FORCE ACADEMY 38.98N 104.87W
02/14/2019  M66 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA04, 1 SSW AIR FORCE
            ACADEMY.

0726 AM     NON-TSTM WND GST 3 SSE AIR FORCE ACADEMY 38.96N 104.85W
02/14/2019  M60 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA11, 3 SSE AIR FORCE
            ACADEMY.

0722 AM     NON-TSTM WND GST 2 NNW AIR FORCE ACADEMY 39.03N 104.88W
02/14/2019  M67 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA06, 1 NNW AIR FORCE
            ACADEMY.

0718 AM     NON-TSTM WND GST 5 SSE AIR FORCE ACADEMY 38.94N 104.82W
02/14/2019  M59 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA02, 5 SSE AIR FORCE
            ACADEMY.

0716 AM     NON-TSTM WND GST 1 WNW AIR FORCE ACADEMY 39.01N 104.89W
02/14/2019  M63 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA03, 1 WNW AIR FORCE
            ACADEMY.

0708 AM     NON-TSTM WND GST 4 SE AIR FORCE ACADEMY  38.97N 104.81W
02/14/2019  M63 MPH          EL PASO            CO   ASOS

            ASOS STATION AFF, US AIR FORCE ACADEMY.

0200 AM     NON-TSTM WND GST 3 W FOUNTAIN            38.68N 104.77W
02/14/2019  M62 MPH          EL PASO            CO   AWOS

            AWOS STATION FCS, FT CARSON AIRPORT.

0107 AM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
02/14/2019  M58 MPH          LAS ANIMAS         CO   ASOS

            ASOS STATION TAD, TRINIDAD AIRPORT.

&&
Local storm report, Feb 14, 10:39 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1039 AM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST 1 ESE AIR FORCE ACADEMY 39.00N 104.85W
02/14/2019  M63 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA12, 1 ESE AIR FORCE
            ACADEMY.

1000 AM     NON-TSTM WND GST 2 N BLACK FOREST        39.05N 104.70W
02/14/2019  M60 MPH          EL PASO            CO   MESONET

            MESONET STATION AV258, 2 N BLACK FOREST.

0950 AM     NON-TSTM WND GST 2 SSW AIR FORCE ACADEMY 38.98N 104.87W
02/14/2019  M77 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA04, 1 SSW AIR FORCE
            ACADEMY.

0928 AM     NON-TSTM WND GST 1 WNW AIR FORCE ACADEMY 39.01N 104.89W
02/14/2019  M66 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA03, 1 WNW AIR FORCE
            ACADEMY.

0920 AM     NON-TSTM WND GST 2 NNW AIR FORCE ACADEMY 39.03N 104.88W
02/14/2019  M63 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA06, 1 NNW AIR FORCE
            ACADEMY.

&&
Local storm report, Feb 14, 11:35 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     NON-TSTM WND GST 1 ESE AIR FORCE ACADEMY 39.00N 104.85W
02/14/2019  M64 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA12, 1 ESE AIR FORCE
            ACADEMY.

1100 AM     NON-TSTM WND GST 3 SSE AIR FORCE ACADEMY 38.96N 104.85W
02/14/2019  M64 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA11, 3 SSE AIR FORCE
            ACADEMY.

1040 AM     NON-TSTM WND GST 5 S AIR FORCE ACADEMY   38.93N 104.85W
02/14/2019  M64 MPH          EL PASO            CO   MESONET

            MESONET STATION D3529, 5 S AIR FORCE
            ACADEMY.

1028 AM     NON-TSTM WND GST 1 SSW PETERSON AFB      38.81N 104.71W
02/14/2019  M58 MPH          EL PASO            CO   ASOS

            ASOS STATION COS, COLORADO SPRINGS AIRPORT.

1012 AM     NON-TSTM WND GST 2 SSW AIR FORCE ACADEMY 38.98N 104.87W
02/14/2019  M68 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA04, 1 SSW AIR FORCE
            ACADEMY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
February 14, 1:00 PM MST to February 15, 10:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 14, 1:00 PM MST to February 15, 10:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805738, 805739.